Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 125, NWS Mobile, AL

May 10, 2006Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2006, 7:38 PM CDT for Monroe County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 7:38 PM CDT (00:38 UTC)
Expired
May 10, 2006, 8:03 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 113 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-489 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 110038
SVRMOB
ALC099-110115-
/O.NEW.KMOB.SV.W.0125.060511T0038Z-060511T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
738 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 815 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MANISTEE...OR
  ABOUT 12 MILES SOUTHWEST OF MONROEVILLE...AND MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRISCO CITY BY 755 PM CDT
  MEGARGEL BY 800 PM CDT
  EXCEL BY 805 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3156 8750 3143 8763 3127 8742 3143 8727

$$
1 follow-up statement
000 
WWUS54 KMOB 110103
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
802 PM CDT WED MAY 10 2006

ALC099-110112-
/O.CAN.KMOB.SV.W.0125.000000T0000Z-060511T0115Z/
MONROE AL-
802 PM CDT WED MAY 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW 
SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WARNING FOR MONROE 
COUNTY HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN ALABAMA AND
NORTHWEST FLORIDA.

LAT...LON 3156 8750 3143 8763 3127 8742 3143 8727

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:45 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 10, 3:45 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT WED MAY 10 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...THE LATEST SURFACE ANALYSIS
SHOWS THE QUASI-STATIONARY FRONT CURRENTLY LOCATED ACROSS SOUTHERN
MISSISSIPPI INTO SOUTHERN ALABAMA AND THE PAIR OF UPSTREAM MESOSCALE
SYSTEMS HAVE EVOLVED INTO ONE OVER CENTRAL ALABAMA.  THE STATIONARY
FRONT EXTENDS WESTWARD TO A COLD FRONT ADVANCING ACROSS ARKANSAS AND
INTO NORTHERN LOUISIANA.  A POWERFUL MID LEVEL SHORTWAVE ADVANCING
FROM THE SOUTHERN PLAINS HAS INDUCED ADDITIONAL CONVECTIVE
DEVELOPMENT ALONG THE STATIONARY FRONT...THE COLD FRONT AND IN THE
UPSTREAM WARM SECTOR REGION...BODING FOR AN ACTIVE NIGHT AT LEAST
ACROSS THE NORTHERN TWO THIRDS OF THE AREA.  THE STRONG CAP IN PLACE
DURING MUCH OF THE DAY OVER THE FORECAST AREA HAS ESSENTIALLY ERODED
BUT MEANWHILE ALLOWED FOR SURFACE BASED CAPES TO BUILD TO IN EXCESS
OF 3000 J/KG WITH HELICITY VALUES NEAR 225 M2/S2.  WHILE THE
MESOSCALE COMPLEX DIVES SOUTHEASTWARD ACROSS THE EASTERN PORTION OF
THE FORECAST AREA EARLY THIS EVENING...CONVECTION NEAR THE
STATIONARY FRONT WILL AFFECT THE REMAINING NORTHERN PORTION OF THE
FORECAST AREA.  ADDITIONAL UPSTREAM CONVECTION WILL ADVANCE INTO THE
FORECAST AREA LATER THIS EVENING.  THE FRONT COMPLETES MOVING
THROUGH THE AREA BY LATE TONIGHT WITH SKIES CLEARING EARLY ON
THURSDAY.  UNEVENTFUL CONDITIONS FOLLOW THROUGH FRIDAY AS A SURFACE
HIGH MOVES ACROSS THE REGION.  THE MID LEVEL SYSTEM THAT SPAWNED THE
ACTIVE WEATHER MEANWHILE EVOLVES INTO A 500 MB LOW OVER THE
NORTHEASTERN STATES WHICH LATER MOVES SOUTHWARD WITH SURFACE
CYCLOGENESIS DEVELOPING OVER SOUTH CAROLINA ON SATURDAY.  THE
SURFACE LOW DEEPENS AS THE MID LEVEL SYSTEM CONTINUES FURTHER INTO
THE SOUTHEAST STATES...AND DRIVES A COLD FRONT THROUGH THE AREA AND
INTO THE NORTHERN GULF.  WILL KEEP SMALL CHANCE POPS IN THE FORECAST
FOR THE PASSAGE OF THE FRONT. /29

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...THE STUBBORN UPPER LOW
FINALLY EJECTS OUT INTO THE ATLANTIC ON WEDNESDAY ALLOWING FOR
SHALLOW RIDGING TO BUILD INTO THE REGION.  WILL NEED TO KEEP SMALL
POPS IN THE FORECAST UNTIL TUESDAY. /29

&&

.MARINE...AN AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE
NORTHWARD TO THE GREAT LAKES AND DRAG A COLD FRONT EASTWARD ACROSS
THE COASTAL WATERS BY THURSDAY MORNING. STRONG SOUTHERLY FLOW WILL
BECOME SOUTHWESTERLY AND INCREASE TO ADVISORY LEVELS AHEAD OF THE
FRONT TONIGHT AND BECOME NORTHWEST BY THURSDAY MORNING BEHIND THE
COLD FRONT. A MODERATE TO STRONG OFFSHORE FLOW WILL PERSIST THROUGH
FRIDAY MORNING THEN DECREASE AS HIGH PRESSURE BUILDS SOUTHWARD INTO
THE WESTERN GULF. FLOW WILL BECOME ONSHORE AND INCREASE ON SATURDAY
AHEAD OF ANOTHER COLD FRONT EXPECTED TO MOVE SOUTHWARD ACROSS THE
COASTAL WATERS LATE SATURDAY NIGHT. LIGHT TO MODERATE OFFSHORE FLOW
WILL PREVAIL IN THE WAKE OF THE FRONT ON SUNDAY AND MONDAY. /13

&&

.FIRE WEATHER...ACTIVE CONVECTION DEVELOPS ACROSS THE AREA TONIGHT
THEN ENDS AS THE COLD FRONT MOVES THROUGH.  DRIER AND COOLER AIR
FLOWS INTO THE REGION ON THURSDAY.  AFTERNOON RELATIVE HUMIDITIES
WILL DROP TO NEAR CRITICAL LEVELS ON THURSDAY AND FRIDAY BUT APPEARS
TO NOT BE IN DANGER OF SATISFYING DURATION REQUIREMENTS. /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  81  54  81 /  60  10  10   0
PENSACOLA   66  81  58  79 /  70  30   0   0
DESTIN      68  79  59  77 /  70  30  10  10
EVERGREEN   65  76  47  77 /  70  10  10   0
WAYNESBORO  58  79  47  79 /  90  10  10   0
CAMDEN      62  77  48  77 /  90  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 8 PM WEDNESDAY TO 1 PM THURSDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 60 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 60 NM...MOBILE BAY.

&&

29 EVERSOLE/13 CULLEN
Hazardous weather outlook, May 10, 12:00 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1200 PM CDT WED MAY 10 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1200 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY WITH THE
BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER INLAND
AREAS OF SOUTHEAST MISSISSIPPI EARLY THIS AFTERNOON AND SPREADING
EAST ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND EVENING HOURS.
FURTHER DEVELOPMENT WILL SHIFT SOUTHWARD TOWARDS THE COAST BY LATE
AFTERNOON CONTINUING THROUGH THE EARLY EVENING HOURS. ALSO...A
SQUALL LINE WITH DAMAGING WINDS IS EXPECTED TO DEVELOP AHEAD OF AN
APPROACHING COLD FRONT AND WILL MOVE ACROSS THE AREA LATE THIS
EVENING AND OVERNIGHT. THE STORM PREDICTION CENTER HAS PLACED THE
ENTIRE AREA NORTH OF THE COAST IN A MODERATE RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR COASTAL AREAS. DAMAGING WINDS IN EXCESS OF 70
MPH... EXTREMELY LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED
WITH THE SEVERE THUNDERSTORMS TODAY AND TONIGHT. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AT THIS TIME NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 10, 4:56 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
456 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LISMAN                  32.17N 88.28W
05/10/2006  E1.00 INCH       CHOCTAW            AL   TRAINED SPOTTER

0415 PM     HAIL             CROMWELL                32.23N 88.27W
05/10/2006  E1.75 INCH       CHOCTAW            AL   LAW ENFORCEMENT

&&

CULLEN
Local storm report, May 10, 6:08 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
608 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 S CAMDEN              31.93N 87.29W
05/10/2006  E1.00 INCH       WILCOX             AL   PUBLIC

            RELAYED PUBLIC REPORT FROM BMX.

&&

CULLEN
Local storm report, May 10, 6:14 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
614 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          OPINE                   31.90N 87.93W
05/10/2006                   CLARKE             AL   LAW ENFORCEMENT

            PUBLIC REPORT OF LARGE TORNADO IN OPINE

0611 PM     HAIL             THOMASVILLE             31.91N 87.74W
05/10/2006  M2.75 INCH       CLARKE             AL   EMERGENCY MNGR

            REPOTED BY EMA...COULD HEAR IT HITTING CAR IN BACKGROUND

&&

CULLEN
Local storm report, May 10, 6:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          CHILTON                 31.78N 87.84W
05/10/2006                   CLARKE             AL   EMERGENCY MNGR

            TORNADO BRIEFLY TOUCHED DOWN BETWEEN CHILTON AND FULTON

0616 PM     HAIL             THOMASVILLE             31.91N 87.74W
05/10/2006  E1.75 INCH       CLARKE             AL   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZE HAIL

&&

CULLEN
Local storm report, May 10, 6:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             DICKINSON               31.76N 87.71W
05/10/2006  E1.75 INCH       CLARKE             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AND ROTATING WALL CLOUD

&&

CULLEN
Local storm report, May 10, 7:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOBILE AL
725 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LISMAN                  32.17N 88.28W
05/10/2006  E1.00 INCH       CHOCTAW            AL   TRAINED SPOTTER

0415 PM     HAIL             CROMWELL                32.23N 88.27W
05/10/2006  E1.75 INCH       CHOCTAW            AL   LAW ENFORCEMENT

0600 PM     HAIL             4 S CAMDEN              31.93N 87.29W
05/10/2006  E1.00 INCH       WILCOX             AL   PUBLIC

            RELAYED PUBLIC REPORT FROM BMX.

0605 PM     TORNADO          OPINE                   31.90N 87.93W
05/10/2006                   CLARKE             AL   LAW ENFORCEMENT

            PUBLIC REPORT OF LARGE TORNADO IN OPINE

0611 PM     HAIL             THOMASVILLE             31.91N 87.74W
05/10/2006  M2.75 INCH       CLARKE             AL   EMERGENCY MNGR

            REPOTED BY EMA...COULD HEAR IT HITTING CAR IN BACKGROUND

0615 PM     TORNADO          CHILTON                 31.78N 87.84W
05/10/2006                   CLARKE             AL   EMERGENCY MNGR

            TORNADO BRIEFLY TOUCHED DOWN BETWEEN CHILTON AND FULTON

0616 PM     HAIL             THOMASVILLE             31.91N 87.74W
05/10/2006  E1.75 INCH       CLARKE             AL   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZE HAIL

0630 PM     HAIL             DICKINSON               31.76N 87.71W
05/10/2006  E1.75 INCH       CLARKE             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AND ROTATING WALL CLOUD

&&

CULLEN

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.